Alert archive / New York / Winter Storm Warnings in 2008

Winter Storm Warning 11, NWS Burlington, VT

November 24, 20084 counties in New York

NWS Burlington, VT issued this winter storm warning at Nov 24, 2008, 4:16 PM EST for 4 counties in New York. It took effect at Nov 24, 2008, 11:00 PM EST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 24, 2008, 4:16 PM EST (21:16 UTC)
In effect from
Nov 24, 2008, 11:00 PM EST
Expired
Nov 25, 2008, 4:06 AM EST
In force
5 hr
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Essex County, NY, Franklin County, NY, St. Lawrence County, NY

The radar

The Burlington radar (KCXX), 83 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 9.3 hours before the alert went out and 322 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2008-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2008-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1610 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this winter storm warning went out at Nov 24, 3:14 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Nov 24, 3:14 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
314 PM EST MON NOV 24 2008

.SYNOPSIS...
AN AREA OF LOW PRESSURE OVER THE EASTERN GREAT LAKES EARLY THIS
EVENING WILL QUICKLY INTENSIFY TONIGHT AS IT MOVES TOWARD CENTRAL
NEW YORK STATE OVERNIGHT. A WINTRY MIX WILL ACCOMPANY THIS SYSTEM
OVERNIGHT AND TUESDAY WITH STRONG WINDS ACROSS VERMONT FROM
TUESDAY THROUGH THE FIRST PART OF TUESDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AS OF 245 PM EST MONDAY...UPPER LEVEL LOW WILL DROP SOUTH AND
EAST FROM GREAT LAKES REGION TO NEAR THE OH-PA BORDER BY MORNING.
SLOW MOVING SURFACE LOW PRESSURE SYSTEM WILL BE OVER THE EASTERN
GREAT LAKES OVERNIGHT. ABUNDANT MOISTURE WRAPS AROUND THIS LOW
PRESSURE SYSTEM BRINGING SNOW SHOWERS TO THE CWA
OVERNIGHT...PRECIP WILL MOVE IN FROM THE SOUTHEAST AND OVERSPREAD
THE REGION...STARTING AROUND 03Z. 850 TEMPS WILL BE BELOW ZERO
FOR THE OVERNIGHT HOURS...BUT BEGIN TO WARM AND ZERO LINE
RETREATS NORTH EARLY TUESDAY MORNING STARTING IN SOUTHERN
VERMONT. AS SURFACE LOW DEEPENS WITH WAA ALOFT...RAIN WILL MIX
WITH SNOW IN THE SOUTHERN CHAMPLAIN VALLEY AND SOUTHERN SAINT
LAWRENCE VALLEY TOWARDS EARLY MORNING AS THICKNESSES BECOME MORE
FAVORABLE FOR RAIN STARTING IN THE SOUTH AND MOVING NORTH. MIN
TEMPS OVERNIGHT WILL BE IN THE MID 20S ACROSS THE ADIRONDACKS AND
FROM THE GREENS AND EAST IN VERMONT. THE SAINT LAWRENCE AND
CHAMPLAIN VALLEYS WILL BE A BIT WARMER...HOVERING AROUND 30 WITH
SOME ABOVE FREEZING TEMPS CREEPING UP THE CHAMPLAIN VALLEY
ESPECIALLY. THE ADIRONDACKS WILL REMAIN IN THE COLD AIR THE
LONGEST...TWO TO FOUR INCHES OF SNOW ARE EXPECTED IN THE
ADIRONDACKS BY MORNING. OTHER SPOT WHICH WILL LIKELY SEE THREE TO
FIVE INCHES BY MORNING WILL BE SOUTHERN VERMONT...EAST OF THE
GREENS. IN THIS AREA THE WINDS WILL BE FAVORABLE FOR UPSLOPE
ENHANCEMENT...AND THE PRECIP WILL START FIRST IN THE SOUTHERN
CWA. THEREFORE...BEFORE THE SNOW CHANGES TO RAIN IN THE AM ACROSS
SOUTHERN VERMONT THERE WILL BE THREE TO FIVE INCHES OF SNOW.
DOWNSLOPE AREAS IN BOTH THE GREEN MOUNTAINS AND THE ADIRONDACKS
WILL SEE LOWER AMOUNTS OF SNOW THROUGHOUT THE EVENT DUE TO
SHADOWING AND SLIGHT WARMING.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
AS OF 315 PM EST MONDAY...TUESDAY MORNING WARM AIR WILL WRAP
AROUND THE LOW PRESSURE SYSTEM NOW WITH AN ELONGATED AREA OF LOW
PRESSURE CENTERED OVER THE NY-PA BORDER. WARM AIR WILL REACH OUR
VT COUNTIES FIRST...FOLLOWED BY THE CHAMPLAIN VILELY OF VT AND
NY. WARM AIR WILL ALSO MAKE IT INTO THE SAINT LAWRENCE
VALLEY...BUT ADIRONDACKS WILL STAY COLD ENOUGH FOR SNOW
THROUGHOUT THE EVENT. STORM TOTAL SNOW AMOUNTS WILL RANGE FROM A
TRACE WHERE RAIN MIXED WITH SNOW OVERNIGHT IN THE CHAMPLAIN
VALLEY TO AS HIGH AS NINE INCHES IN THE ADIRONDACKS. CHAMPLAIN
VALLEY WILL PROBABLY ONLY HAVE A COUPLE OF INCHES...LIKEWISE ONE
TO THREE INCHES IN THE SAINT LAWRENCE VALLEY. WILL ALSO HAVE SOME
SMALLER STORM TOTALS IN THE NORTHERN GREEN MOUNTAINS WHERE WE
WILL SEE SOME PRECIP SHADOWING AND ALSO THE WARMER AIR WRAPPING
AROUND THE SYSTEM ON TUESDAY. THERE WILL ALSO BE ANOTHER SMALL
MAXIMA IN THE UPSLOPE REGIONS OF SOUTHERN VERMONT WITH TWO TO
FOUR INCHES EXPECTED. STRONG WINDS WILL ALSO BE RIGHT AT RIDGE
TOP ON TUESDAY AND INTO THE EVENING HOURS. 60 TO 65 KT JET AT 925
MB AND 75-80 KT JET AT 850 MB WILL MOVE OVER THE VT AREA FROM
SOUTH TO NORTH STARTING AROUND 12Z TUESDAY AND THROUGH AT LEAST
00Z WED. THESE WINDS WILL BE RIGHT AT RIDGE TOP ACROSS THE GREEN
MOUNTAINS AND WILL HAVE SOME DAMAGING WINDS ALONG THE DOWNSLOPE
SIDE OF THE GREEN MOUNTAINS ESPECIALLY THE RUTLAND AND CAMBRIDGE
AREAS. WILL ALSO SEE SOME STRONG GUSTS MIX DOWN IN THE NORTHEAST
KINGDOM. LOOKS LIKE STRONGEST WINDS WILL BE OVER THE REGION
AROUND 18Z TUESDAY. FAVORABLE SE WIND DIRECTION IS NOTORIOUS FOR
DAMAGING WINDS ALONG THE WESTERN SLOPES OF THE GREENS. FORECAST
SOUNDINGS CONTINUE TO LOOK VERY ISOTHERMAL WITH NO OBVIOUS
INVERSION CAP. NORTHEAST KINGDOM HIGH WIND EVENTS ARE NOT AS
PREVALENT AS WESTERN SLOPES OF THE GREENS...BUT ESE FLOW OF THAT
STRENGTH SHOW A POSSIBLE RARE EVENT IN THAT AREA WITH DOWNSLOPING
AND DRYING OFF WHITE MOUNTAINS. THE DEEP LAYER MOISTURE AND
STRONG LOW LEVEL JET WILL LIFT NORTHEAST OF THE REGION TUESDAY
NIGHT. BULK OF PRECIP WILL HAVE MOVED OUT OF THE AREA TOWARDS
EARLY WED MORNING. SIGNIFICANT DRY SLOT BEGINS TO WORK INTO THE
REGION EARLY TUESDAY NIGHT AND OVERSPREADS THE ENTIRE CWA BY
EARLY WEDNESDAY MORNING. AREAS THAT CHANGED OVER TO RAIN DURING
THE DAY TUESDAY WILL CHANGE BACK OVER TO SNOW DURING THE
OVERNIGHT HOURS BEFORE TAPERING OFF TOWARDS WEDNESDAY MORNING.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 233 PM EST MONDAY...NO MAJOR PATTERN CHANGES ARE FORESEEN.
THE EXTENDED FORECAST WILL FEATURE PLENTY OF CLOUDS ALONG WITH
SEASONAL TO SLIGHTLY BELOW SEASONAL TEMPERATURES DURING THE
PERIOD. THE REMNANT VERTICALLY STACKED LOW PRESSURE AREA IS
EXPECTED TO BE CENTERED OVER SERN ONTARIO DURING THE DAY
WEDNESDAY. PERSISTENT BLOCKING PATTERN DOWNSTREAM OVER THE NORTH
ATLANTIC WILL FORCE THIS LOW TO LIFT NORTH AS IT CONTINUES TO
WEAKEN WED NIGHT THRU THURS NIGHT. BROAD CYCLONIC FLOW AND
RESIDUAL MOISTURE WILL RESULT IN CLOUDS AND POSSIBILITY OF SNOW
SHOWERS...ESPECIALLY ACROSS THE ADIRONDACKS DUE TO FAVORABLE
WEST- SOUTHWEST FLOW OFF LAKE ONTARIO. MARGINAL LOW LEVEL TEMPS
MAY ALLOW FOR SNOW/RAIN MIX IN VALLEYS DURING DAYLIGHT HOURS.
SOME WEAK RIDGING ON FRIDAY SHOULD ALLOW FOR MAINLY DRY
CONDITIONS ALONG WITH PARTIAL SUNSHINE.

THERE EXISTS THE POTENTIAL FOR ONE SIGNIFICANT STORM - A POSSIBLE
NOREASTER...AS PORTRAYED BY THE 00Z ECMWF...TO OCCUR DURING
SATURDAY AND SATURDAY NIGHT. WITH THE BROAD UPR TROUGH REMAINING
IN PLACE ACROSS SERN CANADA AND THE NERN CONUS...PRESENT
INDICATIONS SUGGEST A COASTAL LOW TRACK YIELDING A SNOW/WINTRY
MIX SCENARIO PLAYING OUT ACROSS THE NORTH COUNTRY. BUT BUYER
BEWARE: RUN-TO-RUN CONTINUITY...AS WELL AS CONSISTENCY BETWEEN
THE COMMON HOUR ECMWF AND GFS SOLNS HAS BEEN SLIGHTLY LESS THAN
TYPICAL. THOSE WITH OUTDOOR/TRAVEL INTERESTS FOR SATURDAY AND
SATURDAY NIGHT SHOULD CONTINUE TO CLOSELY MONITOR FUTURE
FORECASTS FOR ANY CHANGES. MTN SNOW SHOWERS AND BELOW NORMAL
TEMPERATURES IN NWLY DEEP-LAYER FLOW IS CURRENTLY EXPECTED FOR
SUNDAY AND MONDAY OF NEXT WEEK.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
THROUGH 18Z TUESDAY...VFR CONDITIONS WILL CONTINUE THROUGH 00Z AS
MID-LEVEL CLOUDS SPREAD OVER THE FORECAST AREA AHEAD OF
APPROACHING LOW PRESSURE SYSTEM. CEILINGS WILL GRADUALLY LOWER
AFTER 00Z BUR REMAIN VFR UNTIL 03Z OR SO. THE PRECIPITATION
ASSOCIATED WITH THIS FEATURE WILL BEGIN AS SNOW AROUND
04Z/05Z...AND MAY BE HEAVY AT TIMES OVERNIGHT. ALL SITES WILL
DROP TO AT LEAST IFR LATE TONIGHT WITH KSLK/KRUT/KMPV BRUSHING
LIFR VISIBILITY. THE SNOW WILL SLOWLY MIX WITH AND CHANGE TO RAIN
DURING THE MORNING HOURS TUESDAY WITH KSLK BEING THE LAST TO SEE
A CHANGEOVER TO ALL LIQUID PRECIP. SOME SITES WILL IMPROVE TO
MVFR ONCE THE CHANGE TAKES PLACE. SOUTH WINDS WILL BECOME
SOUTHEAST AROUND 10 KNOTS OVERNIGHT. WIND SPEED WILL SLOWLY
INCREASE EARLY TUESDAY MORNING. GUSTS WILL BE 25-30 KNOTS ACROSS
VERMONT BY 18Z...AND 15-20 KNOTS IN NORTHERN NEW YORK.

18Z TUESDAY THROUGH FRIDAY...UNSETTLED WEATHER WILL CONTINUE
THROUGH THE EXTENDED AVIATION PERIOD. ANY LINGER SNOW SHOWERS
WILL CHANGE TO ALL RAIN TUESDAY AFTERNOON...THEN BACK TO SNOW
TUESDAY EVENING AS COLD AIR FILTERS BACK INTO THE REGION. SNOW
WILL COME TO AN END TUESDAY NIGHT...BUT EXPECT OFF AND ON SNOW
SHOWERS TO RESUME WEDNESDAY. ANOTHER SYSTEM WILL AFFECT THE
REGION ON SATURDAY...WITH STEADIER SNOW DEVELOPING BY 12Z.
ALTHOUGH PREVAILING CONDITIONS WILL BE MVFR...IFR WILL BE
POSSIBLE IN ANY SNOW...ESPECIALLY IN THE MOUNTAINS.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...HIGH WIND WARNING FROM 7 AM TO 10 PM EST TUESDAY FOR VTZ003-
     004-006-007-011-016>019.
     WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 10 AM EST
     TUESDAY FOR VTZ010-012-019.
     WIND ADVISORY FROM 7 AM TO 10 PM EST TUESDAY FOR VTZ008-010.
NY...WINTER STORM WARNING FROM 11 PM THIS EVENING TO 11 PM EST
     TUESDAY FOR NYZ029>031-034.

&&

SYNOPSIS...NEILES
NEAR TERM...NEILES
SHORT TERM...NEILES
LONG TERM...BANACOS
AVIATION...MB
Hazardous weather outlook, Nov 24, 5:22 AM EST, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
522 AM EST MON NOV 24 2008

VTZ003-004-006>008-010-011-016>019-251030-
ORLEANS-ESSEX-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-WESTERN RUTLAND-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
522 AM EST MON NOV 24 2008

...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

SNOW WILL DEVELOP TONIGHT AND MIX WITH RAIN OR FREEZING RAIN
TOWARDS MORNING. SNOW ACCUMULATIONS OF 1 TO 4 INCHES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WATCH.

ADDITIONALLY...MIXED PRECIPITATION WILL CHANGE TO RAIN ON TUESDAY.
HAZARDOUS TRAVEL CONDITIONS ARE POSSIBLE AROUND THE TIME OF THE
MORNING COMMUTE. ANOTHER SNOW OR MIXED PRECIPITATION EVENT IS
EXPECTED ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ON TUESDAY. REPORT ANY
HIGH WINDS...SNOWFALL AMOUNTS...AND CHANGES IN PRECIPITATION TYPE
TO THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT.

NYZ026>031-034-035-087-VTZ001-002-005-009-012-251030-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-WESTERN CHITTENDEN-WESTERN ADDISON-WINDSOR-
522 AM EST MON NOV 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

SNOW WILL DEVELOP TONIGHT AND MIX WITH RAIN OR FREEZING RAIN
TOWARDS MORNING. SNOW ACCUMULATIONS OF 1 TO 4 INCHES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ADDITIONALLY...MIXED PRECIPITATION WILL CHANGE TO RAIN ON TUESDAY.
HAZARDOUS TRAVEL CONDITIONS ARE POSSIBLE AROUND THE TIME OF THE
MORNING COMMUTE. ANOTHER SNOW OR MIXED PRECIPITATION EVENT IS
EXPECTED ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ON TUESDAY. REPORT ANY
STRONG WINDS...SNOWFALL AMOUNTS...AND CHANGES IN PRECIPITATION
TYPE TO THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 3:42 PM ESTHigh Wind WarningBTVAddison, Caledonia, Chittenden, Essex, Franklin, Lamoille and 2 more19 hr
Nov 24, 3:42 PM ESTWind AdvisoryBTVCaledonia, Chittenden, Essex, Franklin, Lamoille, Orange and 2 more24 hr
Nov 24, 4:16 PM ESTWinter Weather AdvisoryBTVOrange, Rutland14 hr

Nearby

Winter Storm Warnings in New York, 2008Every winter storm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.